Iowa, 2016

Heavy Snow in Iowa, December 10 to 11, 2016

December 10 to 11, 2016 · NWS ARX · 2 events in 2 counties and zones

A winter storm tracked across the Midwest on December 10th and 11th. This storm dropped a band of 3 to 6 inches of snow on portions of northeast Iowa.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A winter storm tracked across the Midwest on December 10th and 11th. This storm dropped a band of 3 to 6 inches of snow on portions of northeast Iowa. Despite the snow being light and fluffy, there was not much wind with the storm, so the main impact was snow covered roads. The highest reported totals were 6.3 inches near Cresco (Howard County) and 6 inches in Decorah (Winneshiek County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 10, 6:03 AM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Dec 10, 6:03 AM CST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
603 AM CST Sat Dec 10 2016

.SHORT TERM...(Today through Sunday Night)
Issued at 330 AM CST Sat Dec 10 2016

Prolonged snow event for the region today through Sunday.
Several inches with lots of impacts to travel.

1) Forcing: Beefy amount of low level warm air advection and lift on
the 275-290 k isentropic sfcs push in from the southwest this
afternoon...ahead of a sfc warm front hanging just to the south. The
strong thermodynamics hang across the region into Sunday afternoon.
Good frontogenetic banding through the layers...focused northwest-
southeast across the area tonight. A ripple in the upper levels
progged to move across the frontogenetic/thermodynamic region this
evening/overnight before the main trough swings through Sunday
evening - pushing everything east. Likely some 300 mb jet
interaction late tonight/Sunday to further enhance the lift. Plenty
of forcing for snow production.

2) Snow Amounts: bufkit soundings point to a 300 mb deep dendritic
zone growth region this evening at the onset of the snow...but this
quickly shrinks to around 50 mb later this evening as the stronger
forcing moves in and the column undergoes some warming. The profile
does remains fairly isothermal through Sunday. Ratios at onset could
be 30:1, but likely settle into something closer to 15/20:1.

It's a long duration snow, with a roughly west-east setup, helping
increase the accumulations. Model trends still favoring amounts from
5 to 8 inches, but the higher amounts aren't necessarily south of I-
90 anymore. Some suggestions in the latest runs that it could be
right along the I-90 corridor. If qpf and/or snow ratios are a bit
higher, an additional 1-2 inches of fluff could occur.

3) Headlines: the track of the second/main shortwave takes it across
northern parts of the region, and provides a good forcing mechanism
for snow accumulations. The better accums likely fall along and
north of I-94 Sunday afternoon in this scenario, and could result in
4-6 inches total (overnight Sat-Sunday afternoon). Will issue a
Winter Weather Advisory for Clark and Taylor counties of north-
central WI for this time period to account for these higher expected
snow amounts.

Won't upgrade the rest of the Winter Weather Advisory at this time.
Still see some threat for localized 8-10", but confidence not high
enough to go warning for any particular location.

.LONG TERM...(Monday through Friday)
Issued at 330 AM CST Sat Dec 10 2016

Focus for the forecast for the new work week rests on the amount of
extra clothing you will need to wear if venturing outside. It's
going to get cold - potentially dangerously cold.

Models remain adamant on dropping an arctic airmass across the Upper
Mississippi River Valley for the middle part of the new week. 850 mb
temps progged to fall from near -7 C at 850 mb at 00z Tue to -23z by
00z Thu. NAEFS 850 mb temp anomalies range from -1 to near -3 now
during this period. Highs in the single digits above and lows in the
single digits below zero will be common for Tue-Fri. If there is a
good amount fo clearing any of those nights, low temps will tumble
another 5 to 10 degrees. The cold drainage area of west-central WI
could flirt with -20.

Winds aren't expected to get too blustery next week, but they will
be a factor in how cold it feels. Even a 10 to 15 mph wind will add
significant bite to the air, and currently Wed night/Thu morning
looks to carry the coldest wind chills. Wind chill advisories may be
needed for some areas next week.

Either way, a lot more layers and limiting your exposure to the
cold would be a smart and safe way to go.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 520 AM CST Sat Dec 10 2016

Accumulating snow will move into KRST around 10.21z and into KLSE
between 10.22z and 10.23z. This snow will quickly drop both the
ceilings and visibilities into the IFR/MVFR range and they will
remain that way through the remainder of the night. Through 11.12z
Sunday, a total of 4 to 6 inches of snow will fall at both
airports. An additional 2 inches of snow is expected on Sunday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 2 PM this afternoon to 6 PM CST
     Sunday for WIZ054-061.

     Winter Weather Advisory from 4 PM this afternoon to 9 PM CST
     Sunday for WIZ032>034-041>044-053-055.

     Winter Weather Advisory from 9 PM this evening to 9 PM CST
     Sunday for WIZ017-029.

MN...Winter Weather Advisory from 2 PM this afternoon to 6 PM CST
     Sunday for MNZ079-086>088-094>096.

IA...Winter Weather Advisory from 2 PM this afternoon to 6 PM CST
     Sunday for IAZ008>011-018-019-029-030.

&&

SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...Boyne
Hazardous weather outlook, Dec 10, 3:40 AM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
340 AM CST SAT DEC 10 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-111100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
CRAWFORD-RICHLAND-GRANT-
340 AM CST SAT DEC 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORY INTO SUNDAY.

SNOW TOTALS FROM 3 TO 6 INCHES THIS AFTERNOON AND TONIGHT.

TRAVEL WILL QUICKLY BECOME DIFFICULT AS THE SNOW ACCUMULATES.
PLAN AHEAD. SLOW DOWN. DELAY OR RESCHEDULE TRAVEL IF NECESSARY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW CONTINUES SUNDAY...EXITING EAST SUNDAY EVENING. ADDITIONAL
AMOUNTS FROM 1 TO 4 INCHES...FOR A STORM TOTAL OF 6 TO 8 INCHES. SNOW
COVERED ROADS WILL CONTINUE TO IMPACT TRAVEL. EXERCISE YOUR WINTER
DRIVING SKILLS.

COLD ARCTIC AIR MOVES IN FOR THE MIDDLE PART OF NEXT WEEK WITH
SUB-ZERO WIND CHILLS EXPECTED FOR TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-111100-
TAYLOR-CLARK-
340 AM CST SAT DEC 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORY TONIGHT INTO SUNDAY.

SNOW ACCUMULATIONS FROM 1 TO 3 INCHES TONIGHT. ROADS WILL BECOME
SNOW COVERED AND SLIPPERY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW CONTINUES SUNDAY...EXITING EAST IN THE EVENING. LOOK FOR AN
ADDITIONAL 4 INCHES...FOR A STORM TOTAL OF 5 TO 7. SNOW COVERED
ROADS WILL CONTINUE TO IMPACT TRAVEL. EXERCISE YOUR WINTER DRIVING
SKILLS.

COLD ARCTIC AIR MOVES IN FOR THE MIDDLE PART OF NEXT WEEK WITH
SUB-ZERO WIND CHILLS EXPECTED FOR TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Howard

When
December 10, 10:00 AM CST to December 11, 11:15 AM CST
Where
Howard forecast zone
Reported by
COOP Observer
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 3 to 6 inches of snow fell across Howard County. The highest reported total was 6.3 inches near Cresco.

Heavy Snow, Winneshiek

When
December 10, 11:00 AM CST to December 11, 11:40 AM CST
Where
Winneshiek forecast zone
Reported by
COOP Observer
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 5 to 6 inches of snow fell across Winneshiek County. The highest reported total was 6 inches in Decorah.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668227, 668228.